Pseudomembranous colitis

Pseudomembranous colitis

Pseudomembranous colitis
Classification and external resources
10 9 DiseasesDB MedlinePlus eMedicine MeSH D004761

Pseudomembranous colitis, a cause of antibiotic-associated diarrhea (AAD), is an inflammation of the colon. It is often, but not always, caused by the bacterium Clostridium difficile. Because of this, the informal name C. difficile colitis or just C. diff is also commonly used. The illness is characterized by offensive-smelling diarrhea, fever, and abdominal pain. In severe cases, life-threatening complications can develop, such as toxic megacolon.

Signs and symptoms

As noted above, pseudomembranous colitis is characterized by diarrhea, abdominal pain, and fever. Usually, the diarrhea is not bloody, although blood may be present if the affected individual is taking blood thinners or has an underlying lower bowel condition, such as inflamed hemorrhoids. Abdominal pain is almost always present and may be severe. So-called "peritoneal" signs (e.g., rebound tenderness) may be present. "Constitutional" signs such as fever, fatigue, and loss of appetite are prominent. In fact, one of the main ways of distinguishing pseudomembranous colitis from other antibiotic-associated diarrheal states is that patients with the former are "sick". That is, they are often prostrate, lethargic, and in general look unwell. Their "sick" appearance tends to be paralleled by the results of their blood tests, which often show anemia, an elevated white blood cell count, and low serum albumin.

Pathophysiology

The use of clindamycin, broad-spectrum antibiotics such as cephalosporins, or any penicillin-based antibiotic such as amoxicillin causes the normal bacterial flora of the bowel to be altered. In particular, when the antibiotic kills off other competing bacteria in the intestine, any bacteria remaining will have less competition for space and nutrients. The net effect is to permit more extensive growth than normal of certain bacteria. Clostridium difficile is one such type of bacterium. In addition to proliferating in the bowel, C. difficile also produces toxins. Without either toxin A or toxin B, C. difficile may colonize the gut, but is unlikely to cause pseudomembranous colitis.[1]

Diagnosis


To make the diagnosis, it is, of course, essential that the treating physician be aware of any recent antibiotic usage. The disease may occur as late as six months after antibiotic use. Although some relationship between dose/duration of antibiotic and the likelihood of developing pseudomembranous colitis occurs, it may occur even after a single dose of antibiotic. In fact, the use of a single-dose prophylactic antibiotic is a common practice in surgical and dental patients to prevent infections associated with a procedure. Hence, though unlikely to cause pseudomembranous colitis on a per-case basis, single-dose antibiotic treatment, by virtue of the large number of patients receiving such, is an important cause of pseudomembranous colitis. Use of proton pump inhibitor drugs, such as omeprazole for gastric reflux, or some forms of asthma inhaler, or all drugs with anticholinergic effects that slow the digestive transit time lead to retention of toxins and exacerbate the effects of broad-spectrum antibiotics.

Prior to the advent of tests to detect C. difficile toxins, the diagnosis was most often made by colonoscopy or sigmoidoscopy. The appearance of "pseudomembranes" on the mucosa of the colon or rectum is diagnostic of the condition. The pseudomembranes are composed of an exudate made of inflammatory debris, white blood cells, etc.

Although colonoscopy and sigmoidoscopy are still employed, stool testing for the presence of C. difficile toxins is now often the first-line diagnostic approach. Usually, only two toxins are tested for - toxin A and toxin B - but the organism produces several others. This test is not 100% accurate, with a considerable false-negative rate even with repeat testing.

Another, more recent two-step approach involves testing for the presence of C. difficile in the stool and then testing for toxin production. The first step is performed by testing for the presence of the C. difficile GDH antigen. If the first step is positive, a second test, a PCR assay targeting the toxin genes, is performed.

Prevention

A randomized controlled trial using a probiotic drink containing Lactobacillus casei,L. bulgaricus, and Streptococcus thermophilus was reported to have some efficacy. This study was, however, sponsored by the company that produces the drink.[2] Although intriguing, several other studies have been unable to demonstrate any benefit of oral supplements of similar bacteria at preventing C. difficile-associated diarrhea.

Treatment

The disease is treated either with oral vancomycin or with intravenous metronidazole. Oral metronidazole at doses of 500 mg three times a day for 10 to 14 days can be used for mild to moderate cases of C. difficile. Choice of drug depends on severity of disease and the ability to tolerate and absorb oral medications. Vancomycin treatment does present the risk of the development of vancomycin-resistant Enterococcus, though it is only minimally absorbed into the bloodstream from the gastrointestinal tract. Metronidazole has on occasion been associated with the development of pseudomembranous colitis. In these cases, metronidazole is still an effective treatment, since the cause of the colitis is not the antibiotic, but rather the change in bacterial flora from a previous round of antibiotics. C. difficile infections that do not respond to vancomycin or metronidazole are sometimes treated with oral rifaximin. Fidaxomicin, a new alternative, has been approved for treatment as of mid-2011. A small number of academic institutions have successfully treated pseudomembranous colitis with fecal transplants, but this therapy is typically reserved for severe recurrent infections and has demonstrated favorable outcomes for cases that are not curable by antimicrobial options.[3]

Cholestyramine and other bile acid sequestrants should not be used as adjunctive therapy because, though they may bind the C. difficile toxin, they can also inhibit the effects of the primary antibiotic.

Several probiotic therapies have been used as adjunct therapies for pseudomembranous colitis. Saccharomyces boulardii (similar to baker's yeast) has been shown in one small study of 124 patients to reduce the recurrence rate of pseudomembranous colitis.[4] A number of mechanisms have been proposed to explain this effect. Fecal bacteriotherapy, a medical treatment which involves restoration of colon homeostasis by reintroducing normal bacterial flora using faecal material obtained from a healthy donor, has been successfully used to treat acute pseudomembranous colitis.[5][6][7]

If antibiotics do not control the infection, the patient may require a colectomy (removal of the colon) for treatment of the colitis.

Epidemiology

In most cases, a patient presenting with pseudomembranous colitis has recently been on antibiotics. Antibiotics disturb the normal bowel bacterial flora. Certain antibiotics, such as ampicillin,[8] have a higher propensity to create an environment where the bacteria causing pseudomembranous colitis can outcompete the normal gut flora. Clindamycin is the antibiotic classically associated with this disorder, but any antibiotic can cause the condition. Though they are not particularly likely to cause pseudomembranous colitis, cephalosporin antibiotics (such as cefazolin and cephalexin) account for a large percentage of cases due to their very frequent use. Diabetics and the elderly are also at increased risk, although half of cases are not associated with risk factors.

Other risk factors include increasing age and recent major surgery. Some evidence shows proton pump inhibitors are a risk factor for C. difficile infection and pseudomembranous colitis,[9][10] but others question whether this is a false association or statistical artifact (increased PPI use is itself a marker of increased age and co-morbid illness).[11] Indeed, one large case-control study showed PPIs are not a risk factor.[12]

References

External links

  • PWA Health Group - Saccharomyces boulardii Info Sheet
  • Video depicting the colonoscopy of a colon with Pseudomembranous colitis